What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 3, 2:39 PM EST, 2 hours 6 minutes earlier.
Area forecast discussion, May 3, 2:39 PM EST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
339 PM EDT Tue May 3 2022
.SYNOPSIS...
High pressure will remain off the Southeast coast for the next
few days with temperatures above normal for early May. Better
chance of showers and thunderstorms Wednesday before a weak
front drops south late. Increased rain chances Friday through
Saturday as a potent upper low moves across and a stronger cold
front moves off the coast Saturday.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
Showers and a few thunderstorms are starting to develop along
I-95 today and will continue to push eastward along a weak
surface trough. Severe weather is not expected as these pulse
storms develop in dry air and without significant shear and
forcing. A few pulses may produce small hail or a strong wind
gusts as they approach the convergence of the sea breeze. Warm
and humid overnight with high pressure offshore and an
approaching cold front (well west of the area) maintaining
southerly winds around 5 knots.
We are expecting a better chance of showers and thunderstorms
on Wednesday as moisture increases slightly near the surface and
marginally near the top of the BL. Forcing increases in the
form of a cold front and mid-level trough, however all of these
features will remain weak. Shear associated with these features
will increase, but not the extent of significant and widespread
severe weather. Some of these storms may produce damaging wind
gusts or large hail. A Marginal Risk has been issued for the
area with a focus on eastern NC where the environment will have
slightly better shear and instability.
Some uncertainty exists due to the fact that there could be an
initial round of convection. These storms may develop along the
sea breeze which will push inland at a similar distance to
today. This is due to the southerly component of the surface
winds which will prevent the gradient from being pinned to the
coastline. This convergence area and previously mentioned
convective environment should create scattered thunderstorms
after noon. The main cold front will approach the area later in
the afternoon or early evening. This will bring some additional
showers and storms, but the initial thunderstorms may drain the
environment of is convective potential.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
A weak front drops south Wednesday night, stalling across the
area on Thursday before lifting north Thursday night. Abundant
dry air aloft Thursday will limit convection coverage in the
afternoon, though development of a decent sea breeze as inland
temps reach upper 80s and dewpoints in the mid 60s warrant at
least low pops along sea breeze in the afternoon and early
evening hours. Slight chance pops continue Thursday night as
front lifts north. Low temps in the mid 60s Wednesday and
Thursday nights.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
Unsettled weather expected for the end of the work week into
beginning of the weekend. A potent upper low is forecasted to
move across the Mid Atlantic late Friday through Saturday. At
the surface, a low pressure system moving across the Ohio Valley
Friday redevelops over the Mid Atlantic due to strong height
falls ahead of upper low, pushing a cold front across our area
on Saturday. Increased rain chances late in the day Friday,
through Saturday, and tapering off early Sunday. Since there
remains uncertainty this far out on position of low and location
of strongest forcing, there is a wide range of QPF from
ensemble models for Friday through Saturday.
For now, models have come into slightly better agreement with a
stacked low lingering off the east coast late Sunday into early
next week. This would lead to drier and cooler weather in our
area, particularly Sunday and Monday, as deep northerly flow
develops across the Carolinas.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
Primarily VFR this TAF with isolated thunderstorms possible at
the inland terminals as weak surface trough and sea breeze
interact with heating and limited moisture. Dry near the coastal
terminals this evening, protected by the sea breeze. Gusts along
the coast up to 15-20 knots this afternoon as the sea breeze
matures. VFR overnight and for the first part of Tuesday,
maintaining light southerly winds. Thunderstorms possible on
Wednesday.
Extended Outlook...Early morning MVFR/IFR conditions from
ground fog or low stratus possible early Wednesday and
Thursday. Thunderstorms increase in coverage Wednesday through
Friday, particularly during the afternoons to middle evening.
&&
.MARINE...
Through Wednesday...A strong sea breeze will diminish this
evening, being replaced by weak southerly winds around 5-10
knots. Winds increase tomorrow after the sea breeze develops,
still southerly around 10-15 knots with gusts near 20 knots near
the coast. Seas generally 2-3 feet, around 3 on closer to the
coast. Lightning will become a concern for the immediate coast
as thunderstorms develop along the sea breeze during the
afternoon and again as a cold front approaches by early evening.
Wednesday Night through Sunday...Southwest winds 10-15 kts
Wednesday night will weaken Thursday as a weak front drops south
and stalls across the area. Current forecast has winds less
than 10 kts during the day Thursday, mostly out of the east for
northern coastal waters and southerly winds for waters south of
Cape Fear. Front lifts north Thursday night with strengthening
SSW winds redeveloping on Friday. Winds 15-20 kts Friday
afternoon through Saturday, slowly veering to southwesterly late
Saturday as a cold front moves across. Increased rain and
thunderstorm chances over the coastal waters late Friday through
Saturday. Seas 3-4 ft Wednesday night lowers to 2-3 ft Thursday
with the stalled front. As southerly flow increases again on
Friday, seas increase to 4 feet late in the day Friday and
persist through Saturday with a few 5 footers forecasted for
Friday night. Seas primarily SE wind wave Wednesday night
through Thursday night before building S wind wave dominates.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.
&&
SYNOPSIS...ILM
NEAR TERM...21
SHORT TERM...VAO
LONG TERM...VAO
AVIATION...21
MARINE...VAO/21
Hazardous weather outlook, May 3, 2:04 PM EST, 2 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
304 PM EDT Tue May 3 2022
NCZ087-096-099-105>109-SCZ017-023-024-032-033-039-054>056-058-059-
041915-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-Marlboro-
Darlington-Dillon-Florence-Marion-Williamsburg-Coastal Horry-
Inland Georgetown-Coastal Georgetown-Central Horry-Northern Horry-
304 PM EDT Tue May 3 2022
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ110-041915-
Coastal Brunswick-
304 PM EDT Tue May 3 2022
...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southeast North Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Risk of Rip Currents.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
AMZ250-252-254-256-041915-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
304 PM EDT Tue May 3 2022
This Hazardous Weather Outlook is for the adjacent Coastal Waters.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
21
In the hours before
Special weather statement, May 3, 3:31 PM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Wilmington NC
431 PM EDT Tue May 3 2022
SCZ023-032-032100-
Florence SC-Darlington SC-
431 PM EDT Tue May 3 2022
...A strong thunderstorm will impact portions of northwestern
Florence and southeastern Darlington Counties through 500 PM EDT...
At 431 PM EDT, Doppler radar was tracking a strong thunderstorm over
Timmonsville, or 11 miles west of Florence, moving northeast at 10
mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Florence, Timmonsville, Quinby, Florence Darlington Technical College
Main Campus, Carolinas Hospital System, Mcleod Regional Medical
Center, Carolinas Hospital System - Cedar Tower and Health South
Rehabilitation Hospital.
This includes the following highways...
Interstate 20 between mile markers 136 and 141.
Interstate 95 in South Carolina between mile markers 149 and 167.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3404 7996 3415 8004 3429 7979 3414 7966
TIME...MOT...LOC 2031Z 234DEG 11KT 3413 7996
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
VAOSpecial weather statement, May 3, 3:42 PM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Wilmington NC
442 PM EDT Tue May 3 2022
SCZ023-032115-
Darlington SC-
442 PM EDT Tue May 3 2022
...A strong thunderstorm will impact portions of central Darlington
County through 515 PM EDT...
At 441 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hartsville, moving northeast at 10 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hartsville, Darlington, North Hartsville, Dovesville, Lydia,
Darlington Raceway, Auburn, Swift Creek, Clyde, Oats, Floyd,
Kellytown and Carolina Pines Regional Medical Center.
This includes Interstate 20 between mile markers 126 and 130.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3449 8005 3449 8002 3450 7998 3449 7996
3449 7994 3432 7979 3415 8015 3416 8015
3420 8011 3423 8011 3427 8014 3428 8013
3430 8016 3433 8018 3436 8018 3437 8019
3434 8021 3433 8024 3437 8029
TIME...MOT...LOC 2041Z 237DEG 9KT 3437 8009
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
VAOSpecial weather statement, May 3, 4:16 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Wilmington NC
516 PM EDT Tue May 3 2022
SCZ023-032145-
Darlington SC-
516 PM EDT Tue May 3 2022
...A strong thunderstorm will impact portions of central Darlington
County through 545 PM EDT...
At 515 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lydia, or near Hartsville, moving northeast at 15 mph, with a second
storm north of North Hartsville.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hartsville, North Hartsville, Clyde, Dovesville, Oats, Lydia, Auburn,
Floyd, Swift Creek, Kellytown and Carolina Pines Regional Medical
Center.
This includes Interstate 20 between mile markers 126 and 127.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3449 8005 3449 8002 3450 7998 3449 7996
3450 7992 3436 7981 3416 8015 3420 8011
3423 8011 3427 8014 3428 8013 3430 8016
3433 8018 3436 8018 3437 8019 3434 8021
3433 8024 3437 8029
TIME...MOT...LOC 2115Z 239DEG 14KT 3430 8016
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
VAOSpecial weather statement, May 3, 4:45 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Wilmington NC
545 PM EDT Tue May 3 2022
SCZ023-032-032215-
Florence SC-Darlington SC-
545 PM EDT Tue May 3 2022
...Strong thunderstorms will impact portions of northwestern Florence
and central Darlington Counties through 615 PM EDT...
At 545 PM EDT, Doppler radar was tracking strong thunderstorms in a
cluster extending from 7 miles southwest of Bishopville to near
Sardis. Movement was northeast at 15 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Florence, Hartsville, Darlington, Timmonsville, Lamar, Quinby, Mars
Bluff, Lydia, Darlington Raceway, Swift Creek, Cartersville, Florence
Darlington Technical College Main Campus, Oats, New Hope, Sardis,
Effingham, Auburn, Francis Marion University, Claussen and Olanta.
This includes the following highways...
Interstate 20 between mile markers 126 and 141.
Interstate 95 in South Carolina between mile markers 146 and 168.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3442 8000 3416 7956 3389 7992 3388 7994
3395 7997 3399 7989 3401 7991 3404 7999
3408 8003 3409 8008 3415 8015 3416 8016
3420 8011 3423 8011 3428 8013 3432 8017
TIME...MOT...LOC 2145Z 219DEG 13KT 3415 8034 3404 7986
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
VAO